Missouri, 2015

Hail in Missouri, November 5, 2015

November 5, 2015 · NWS EAX · 1 event in 1 county or zone

A thunderstorm produced some small hail; at least one stone was a large as nickel-sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A thunderstorm produced some small hail; at least one stone was a large as nickel-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 5, 3:11 PM CST, 56 minutes earlier.

Area forecast discussion, Nov 5, 3:11 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
311 PM CST THU NOV 5 2015

.DISCUSSION...
Issued at 305 PM CST THU NOV 5 2015

Main focus today is on the storms that are bubbling up along and
just ahead of a cold front that currently stretches from southeast
Nebraska southwest into central Kansas this afternoon, near
Manhattan Kansas. Looking aloft, the big picture remains dominated
by the amplified flow across the Nation. The trough across the
Western CONUS has begun to move out into the Plains as bits of the
trough begin to lift northeast. This has helped push the cold front
onto the doorstep of our forecast area by early afternoon.

Severe Thunderstorm Watch #532 will be ongoing as this forecast
becomes valid with early afternoon activity continuing to percolate
across eastern Kansas and Missouri for the next several hours.
Expected evolution of activity this afternoon would indicate that a
few strong to severe storms will be likely early on, as the storms
first get going and arrive, but that the unstable airmass will
quickly get used up allowing storms to fade to non-severe limits as
they continue northeast.

Looking at the details a bit more, storms have been taking their time
to develop along the front, but a thin line of increasing unstable
air advected up the front through the morning and early afternoon
hours with MUCAPE values a little above 500 J/KG coincident with
0-6KM shear values between 60 and 70knots. Upstream reports, from
ongoing storms in southeast and east central Kansas, already indicate
that there is enough instability available to result in sever sized
hail and damaging winds, which are the primary severe hazard threats
expected late this afternoon into this evening. Otherwise, heavy
rain will likely occur with the strongest storms, but their
progressive nature should mitigate any flooding threat.

The storms will quickly recede from near severe limits this evening
with the fading of the day and loss of diurnally driven instability,
but the frontal passage will be sufficient to keep generating storms
as the front moves across Missouri tonight making a bit of rain
likely for most area overnight.

In the Days Ahead...temperatures will be a bit cooler. The surface
high oozing south behind tonight's cold front will bring an end to
our run of 70s for at least the next few days. Temperatures both
Saturday and Sunday mornings will be rather cool, with lows possibly
in the lower 30s. However, readings will slowly rebound as we move
into the next work week with highs climbing back into the 60s as a
modest shortwave ridge brings some synoptic level warming to the
region. Otherwise, next chance at storms looks to arrive next
Wednesday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1118 AM CST THU NOV 5 2015

Southwest winds will remain gusty through the afternoon, peaking
between 25-30 mph at times. Precipitation will begin to develop early
in the period with ceiling heights gradually reducing ahead of a
cold front. When the frontal boundary arrives, enough instability may
be generated to produce isolated thunderstorms. Sufficient moisture
will lead to a period of light to moderate rain this evening along
the boundary. The front will clear the terminals near 01Z, with
lingering MVFR stratus until 05Z. Depending on the amount of moisture
behind the boundary, this stratus layer may continue beyond 05Z,
though clouds should begin to scatter out overnight regardless as
surface high pressure moves into the region.

&&

.EAX Watches/Warnings/Advisories...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Cutter
AVIATION...Welsh
Hazardous weather outlook, Nov 5, 5:01 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CST THU NOV 5 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
501 AM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
 EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Nov 5, 2:30 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CST THU NOV 5 2015

KSZ103>105-MOZ028-052115-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-
230 PM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...NORTHWESTERN
WYANDOTTE...NORTHWESTERN JOHNSON AND SOUTHEASTERN PLATTE COUNTIES
UNTIL 315 PM CST...

AT 229 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLOBE...OR 8 MILES WEST OF BALDWIN CITY...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...LANSING...BONNER SPRINGS...
DE SOTO...PARKVILLE...TONGANOXIE...BASEHOR...EDWARDSVILLE...WEATHERBY
LAKE...KANSAS CITY...LAKE WAUKOMIS...PLATTE WOODS...LINWOOD...
EASTON...RENO...FAIRMOUNT AND FARLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 414.
 INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 12.
 INTERSTATE 435 BETWEEN MILE MARKERS 10 AND 29.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR
NORTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3940 9518 3942 9517 3929 9460 3928 9460
      3876 9505 3898 9506 3899 9508 3896 9508
      3896 9509 3897 9511 3897 9513 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 2029Z 215DEG 50KT 3880 9534

WELSH
Special weather statement, Nov 5, 3:42 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 PM CST THU NOV 5 2015

KSZ102-MOZ012-020-052215-
DONIPHAN KS-BUCHANAN MO-ANDREW MO-
342 PM CST THU NOV 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONIPHAN...ANDREW
AND NORTH CENTRAL BUCHANAN COUNTIES UNTIL 415 PM CST...

AT 342 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COUNTRY CLUB...OR NEAR COUNTRY CLUB VILLA...MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...SAVANNAH...WATHENA...ELWOOD...COUNTRY CLUB VILLA...
COUNTRY CLUB...UNION STAR...AMAZONIA...BOLCKOW...ROSENDALE...REA...
ST. JOSEPH AIRPORT AND HELENA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 51 AND 61.
 INTERSTATE 229 BETWEEN MILE MARKERS 7 AND 14.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI.

LAT...LON 4012 9460 3992 9460 3975 9490 3979 9502
      4013 9481
TIME...MOT...LOC 2142Z 214DEG 44KT 3983 9490

WELSH

The radar

The Pleasant Hill radar (KEAX), 145 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Andrew

When
November 5, 4:07 PM CST
Where
Andrew County, 0.69 mi S of Whitesville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.060, -94.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608420.